Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 111, NWS Duluth, MN

August 25, 2003Itasca County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 25, 2003, 10:15 PM CDT for Itasca County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2003, 10:15 PM CDT (03:15 UTC)
Expired
Aug 25, 2003, 10:45 PM CDT
In force
30 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Itasca County, MN

The radar

The Duluth radar (KDLH), 131 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 8:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:30 PM CDT, 8 hours 45 minutes earlier.

Area forecast discussion, Aug 25, 1:30 PM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
130 PM CDT MON AUG 25 2003

MAIN CONCERN IS SVR THREAT THIS AFTN AND EVE. CURRENT ACTIVITY IS
FIRING ALG DIFF HTG AND SFC CONVERGENCE ZONE...PRBLY THE WFNT...JUST
S OF OUR CWA. LAPS ALSO SHOWS AN W-E AXIS IN THIS AREA OF -4 TO -6
LI/S AND SFC BASED CAPES AS HIGH AS 2800 J/KG. IN THE BROADER
VIEW...ETA SHOWING MAX INSTABILITY VALUES REMAINING S OF OUR
CWA...ALTHO AN AXIS OF LOWER VALUES EXTENDS NWD INTO CN ALG SFC
TROF. ANOTHER FACTOR IS MID/HIGH LVL CLD CVR OVR MOST OF THE AREA
WHICH WILL LIMIT SFC HTG. SEE SWODY1 AND MESO DISC FOR MORE DETAILS.
ALL THINGS CONSIDERED...LOOKS LIKE OUR SRN ZONES HAVE BEST CHC OF
SVR...ALTHO ENTIRE CWA WILL SEE SOME CONVECTIVE ACTIVITY DURING 1ST
PD. CURRENT GRIDS DEPICT THIS PRETTY WELL...AND NO SIG CHGS
ANTICIPATED ATTM. HIGH PRESS MOVES THRU ON WED...WITH RETURN FLOW
BEGINNING AGN WED NITE AHD OF STRONG S/WV...WITH CONVECTIVE ACTIVITY
RETURNING BY THU. NO CHGS PLANNED BEYOND WED. MODELS QUITE SIMILAR
WITH LARGE SCALE FEATURES...SO NO REAL PREFERENCE NOTED. TWEAKED A
FEW TEMPS...BUT NO SIG CHGS. AIRMASS CHGS BECOMING MORE DISTINCT AS
WE MOVE TWRD FALL...BUT GUIDANCE SEEMS TO BE PICKING UP ON IT.

.DLH...NONE.

04
Hazardous weather outlook, Aug 25, 7:30 AM CDT, 14 hours 45 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT MON AUG 25 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
NORTHERN MINNESOTA AND NORTHWEST WISCONSIN FOR TODAY INTO TONIGHT.
A WARM AND COLD FRONT WILL CONVERGE ON THE NORTHLAND TODAY AND
TONIGHT...AND THERE IS A CHANCE FOR THUNDERSTORMS. SOME OF THE
STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WIND.
THERE IS ALSO A THREAT FOR AN ISOLATED TORNADO. THE BEST CHANCE FOR
SEVERE STORMS WILL BE FROM MID TO LATE AFTERNOON...INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL STILL BE A CHANCE FOR SOME THUNDERSTORMS TUESDAY MORNING
ACROSS NORTHWEST WISCONSIN...BUT THEY ARE NOT EXPECTED TO BE
SEVERE. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN FROM WEDNESDAY
NIGHT INTO FRIDAY AS A STRONG LOW PRESSURE SYSTEM AFFECTS THE
NORTHLAND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM LATE AFTERNOON INTO
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:14 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching61 min
Aug 25, 10:48 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis57 min
Aug 25, 11:03 PM CDTSevere Thunderstorm WarningDLHCass57 min
Aug 25, 11:23 PM CDTSevere Thunderstorm WarningDLHAitkin67 min
Aug 25, 11:38 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis52 min
Aug 25, 11:53 PM CDTSpecial Marine WarningDLH67 min
Aug 26, 1:01 AM CDTSpecial Marine WarningDLH59 min
Aug 26, 1:01 AM CDTSpecial Marine WarningDLH59 min
Aug 26, 12:07 AM CDTSevere Thunderstorm WarningDLHBayfield53 min
Aug 26, 12:45 AM CDTSevere Thunderstorm WarningDLHAshland, Iron60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.